California, 2015Flooding in California, January 30, 2015
January 30, 2015 · NWS PSR · 2 events in 1 county or zone
A vigorous Pacific low pressure system spread copious amounts of moisture northward and into southeastern California during the morning hours on January 30th. As a result, widespread showers occurred over eastern Riverside county, and they produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific low pressure system spread copious amounts of moisture northward and into southeastern California during the morning hours on January 30th. As a result, widespread showers occurred over eastern Riverside county, and they produced locally heavy rainfall. Isolated embedded thunderstorms enhanced the locally heavy rainfall totals. The heavy rain led to flooding just west of the lower Colorado River valley, between Blythe and Parker. The flooding led to the closure of highway 95 in multiple locations, due to high water and rock debris on the road. No injuries were reported as a result of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jan 30, 8:50 AM PST, 10 minutes earlier.
Area forecast discussion, Jan 30, 8:50 AM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 AM MST FRI JAN 30 2015
.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL LEAD TO A SIGNIFICANT RAIN EVENT
ACROSS THE REGION TODAY AND CONTINUING INTO SATURDAY. WE ANTICIPATE
RAINFALL TO BE MOST WIDESPREAD TODAY WITH MORE HIT AND MISS
SHOWERS ON SATURDAY. SNOW LEVELS WILL REMAIN HIGH...LOWERING TO
AROUND 7000-7500 FEET BY SATURDAY MORNING. DRY WEATHER AND A SLOW
WARMING TREND BEGINS SUNDAY AND CONTINUES THROUGH NEXT THURSDAY.
&&
.DISCUSSION...
COVERAGE OF SHOWERS THIS MORNING HAS TRENDED DOWN OVER SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA. ACTIVITY HAS ALSO BECOME LESS
WIDESPREAD OVER METRO PHOENIX BUT REMAINS MORE WIDESPREAD OVER GILA
COUNTY. THE DOWNTREND LOOKS TO BE ASSOCIATED WITH THE EXIT OF A VORT
MAX NOW CENTERED ROUGHLY NEAR THE CAL-NEV-ARI BORDERS. THE MAIN
UPPER TROUGH IS CHANGING SHAPE DUE TO THE VARIOUS VORT LOBES
DUMBELLING AROUND. OTHER AREAS OF INTEREST WITHIN THE TROUGH INCLUDE
THE SOUTHERN END NEAR/WEST OF THE BAJA SPUR AND ANOTHER LOBE/VORT
MAX CENTERED ALONG THE CENTRAL CALIFORNIA COAST. THERE MAY BE
ANOTHER VORT MAX TO MOVE THROUGH THE FORECAST AREA LATER
TODAY/TONIGHT BUT OVERALL...THE PREVIOUSLY MENTIONED VORT LOBES WILL
LARGELY MISS OUR FORECAST AREA FOR THE DURATION OF THE EVENT...PER
LATEST MODELS. HOWEVER...DYNAMICAL FORCING WILL CONTINUE TO AFFECT
SOUTHEAST ARIZONA AND ADVECTION OF THOSE SHOWERS INTO OUR AREA MAY
OCCUR SATURDAY MORNING. AS FOR THUNDERSTORM POTENTIAL...MODEL CAPE
FOR THIS AFTERNOON CONTINUES TO LOOK QUITE MEAGER FROM THE GFS AND
BETTER FROM THE NAM. RAP IS EVEN BETTER THAN THE NAM BUT STILL UNDER
200 J/KG. HRRR SHOWS SOME ISOLATED WEAK CONVECTION AS WELL. THUS
WILL HOLD ON THE SLIGHT CHANCES. NAM SHOWS A NOTABLE INCREASE IN
CAPE FOR SATURDAY WHILE THE GFS IS STILL MEAGER. AS FOR CHANGES TO
THE FORECAST IN THE SHORT TERM...MAY NEED TO MAKE SOME DOWNWARD
ADJUSTMENTS TO POPS...MORE NOTICEABLY IN OUR WESTERN AREAS. MORE
LATER.
&&
.PREVIOUS DISCUSSION ISSUED 255 AM MST/155 AM PST...
AT 2 AM...VIGOROUS UPPER LEVEL LOW CONTINUED TO SPIN JUST OFF THE
NRN BAJA COAST...SPREADING COPIOUS AMOUNTS OF MOISTURE NORTHWARD
INTO ARIZONA AND PORTIONS OF FAR SERN CA. CURRENT BLENDED TOTAL
PRECIP WATER IMAGERY SHOWED 1.25-1.5 INCHES OF PWAT MOVING NORTH
ACROSS CENTRAL BAJA...POISED TO MOVE NORTH INTO ARIZONA DURING THE
DAY TODAY. IR IMAGERY AT 2 AM SHOWED AN IMPRESSIVE STREAM OF CLOUDS
OVERSPREADING THE AREA FROM THE SOUTH...AND THE LATEST 1.3 DEG RADAR
LOOP SHOWED WIDESPREAD SHOWERS SPREADING NORTH ACROSS MUCH OF
CENTRAL/SOUTH CENTRAL AZ WITH AREAL COVERAGE VIRTUALLY 100 PERCENT.
OVER THE PAST 6 HOURS...VIRTUALLY EVERY MARICOPA COUNTY FLOOD
CONTROL DISTRICT GAGE HAS PICKED UP MEASURABLE RAIN...WITH MOST
TOTALS BETWEEN ONE TENTH AND ONE THIRD OF AN INCH. PHOENIX HAS
PICKED UP 0.36 INCHES SO FAR WITH THIS EVENT...AND THE PERIODS OF
EXPECTED HEAVIEST RAINFALL HAVE YET TO OCCUR.
MODEL GUIDANCE HAS BEEN REMARKABLY CONSISTENT OVER THE PAST FEW DAYS
REGARDING THE EVOLUTION OF THIS WET WEATHER SYSTEM...INCLUDING
DETAILS SUCH AS TIMING AND QPF AMOUNTS. ALL GUIDANCE CALLS FOR AN
UPPER CLOSED LOW TO FORM OVER FAR SERN CA BY LATER THIS AFTERNOON...
AND AS THE LOW SPINS UP THE MOST SIGNIFICANT PRECIP IS EXPECTED TO
OCCUR OVER THE AREA...ESPECIALLY ACROSS SOUTH CENTRAL AZ. POPS WILL
STAY VERY HIGH TODAY...LIKELY OUT WEST AND CATEGORICAL OVER OUR
EASTERN FORECAST ZONES...WITH BASICALLY A 100 PERCENT CHANCE OF RAIN
CONTINUING FOR THE GREATER PHOENIX AREA. QPF AMOUNTS SHOULD RANGE
BETWEEN ONE QUARTER AND ONE HALF INCH TODAY ACROSS SOUTH CENTRAL
AZ...WITH LOCALLY HIGHER AMOUNTS OVER HIGHER TERRAIN AREAS TO THE
NORTH AND EAST OF PHOENIX. THERE WILL BE MODEST INSTABILITY OVER THE
CENTRAL DESERTS TODAY SO WE WILL CONTINUE TO CALL FOR A SLIGHT
CHANCE OF AFTN/EVE THUNDERSTORMS BASICALLY FROM THE LOWER CO RIVER
VALLEY EASTWARD. SHOULD A STORM DEVELOP...RAINFALL TOTALS WILL
BECOME ENHANCED. GIVEN ALL OF THE CLOUDS AND SHOWERS...HIGH TEMPS
TODAY WILL STAY WELL BELOW SEASONAL NORMALS WITH HIGHS OVER SOUTH
CENTRAL AZ TO HOVER IN THE UPPER 50S TO LOW 60S.
FOR TONIGHT THROUGH THE EVENING ON SATURDAY...THE UPPER LOW IS
PROGGED TO VERY SLOWLY TRANSLATE TO THE EAST/SOUTHEAST AND AS IT
DOES SO THERE WILL BE PERIODS OF ENHANCED LIFT/UVV AS VORT
SPOKES/LOBES ROTATE AROUND THE MAIN UPPER LOW. WITH MOISTURE OVER
THE LOWER DESERTS EXPECTED TO REMAIN VERY HIGH THROUGH SATURDAY...
PWAT VALUES REMAINING BETWEEN 0.75 AND 1.00 INCH...THE CONTINUED
DYNAMICS FROM THE VORT LOBES WILL KEEP SHOWERS GOING OVER MOST THE
REGION AND POPS WILL STAY ELEVATED. CHANCE TO LIKELY POPS WILL
REMAIN ACROSS SOUTH CENTRAL AZ TONIGHT AND SATURDAY...WITH POPS
DROPPING INTO THE SLIGHT CHANCE CATEGORY OVER SERN CA DURING THE DAY
ON SATURDAY.
OVERALL...WE ARE LOOKING AT STORM TOTAL AMOUNTS ENDING SATURDAY
EVENING RANGING FROM ONE QUARTER TO ONE HALF INCH OVER THE WESTERN
DESERTS...TO OVER ONE INCH ACROSS THE CENTRAL DESERTS INCLUDING THE
GREATER PHOENIX AREA. HIGHER AMOUNTS...1.25 TO NEARLY 2 INCHES...ARE
POSSIBLE IN THE HIGHER TERRAIN AREAS NORTH AND EAST OF PHOENIX. FOR
NOW WE EXPECT RAIN TO BE CONTINUAL AND NOT LOCALLY HEAVY OR INTENSE
ENOUGH TO WARRANT FLASH FLOODING CONCERNS. THERE MAY BE AREAS THAT
EXPERIENCE SOME URBAN OR SMALL STREAM FLOODING AS TIME WEARS ON AND
WE CAN SIMPLY ISSUE FLOOD ADVISORY PRODUCTS AS NEEDED TO COVER THIS
CONTINGENCY.
HIGH TEMPS SATURDAY WILL REMAIN WELL BELOW NORMAL AND WILL CHANGE
LITTLE FROM TODAYS EXPECTED READINGS. HIGHS SATURDAY IN THE GREATER
PHOENIX AREA WILL STAY IN THE UPPER 50S TO LOW 60S...NEARLY 10
DEGREES BELOW SEASONAL NORMALS.
SUNDAY THROUGH THURSDAY...
SUNDAY LOOKS TO BE A DRY AND WARMER DAY. PATCHY MORNING FOG IS A
POSSIBILITY BUT THERE MAY BE ENOUGH LINGERING CLOUDS TO HINDER THE
RADIATIONAL COOLING NECESSARY. THE RIDGE SLOWLY BUILDS INTO THE
WEST MONDAY THROUGH THURSDAY FOR A GRADUAL WARMING TREND...AND WE
CAN EXPECT DESERT HIGHS TO REACH BACK INTO THE LOW TO MID 70S BY
NEXT WEDNESDAY...WITH THE WARMER WESTERN DESERTS RISING TO NEAR 80
BY NEXT THURSDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL...PERIODS OF
RAIN WILL CONTINUE ACROSS SOUTH-CENTRAL ARIZONA INTO SATURDAY.
CEILINGS ARE EXPECTED TO BE GENERALLY AOB 6KFT THE ENTIRE PERIOD AND
PERIODICALLY LOWER BLO 2KFT...AS SOME OF THE HEAVIER SHOWERS MOVE
ACROSS THE REGION. REDUCTIONS IN VSBY DOWN TO NEAR 1SM WERE SEEN
EARLY THIS MORNING. PREVAILING VSBY THE REMAINDER OF TODAY IS
EXPECTED TO BE GENERALLY AT OR ABOVE 6SM...THOUGH SOME OF THE
HEAVIER RAIN MAY CAUSE RESTRICTIONS LESS THAN 3SM. THERE IS A SLIGHT
CHANCE OF AFTERNOON THUNDERSTORMS TODAY...THOUGH CONFIDENCE IS NOT
GREAT ENOUGH TO WARRANT INSERTION IN TAFS. WINDS WILL REMAIN
LIGHT...BUT COULD BECOME GUSTY...SHOULD THUNDERSTORMS DEVELOP IN THE
AREA OF TAF STATIONS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
LIGHT RAIN IS EXPECTED THROUGH ABOUT MID DAY ACROSS SOUTHEAST
CALIFORNIA. AREAS THAT SEE HEAVIER RAINFALL COULD SEE SOME PATCHY
FOG DEVELOP ONCE RAIN HAS ENDED. CEILINGS WILL RANGE FROM 3500 TO
5KFT FOR MOST OF THE FORECAST PERIOD. WINDS WILL BE GENERALLY LESS
THAN 10 KTS AND WILL FAVOR A WEST TO NORTHWEST DIRECTION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
DRIER AND SIGNIFICANTLY WARMER WEATHER IS EXPECTED...AS HIGH
PRESSURE BEGINS BUILDING BACK INTO THE REGION. HIGH TEMPERATURES IN
THE LOWER DESERTS WILL START OUT IN THE UPPER 60S ON SUNDAY AND
GRADUALLY CLIMB INTO THE UPPER 70S BY THURSDAY. WINDS ARE EXPECTED
TO BE LIGHT AND VARIABLE FOR MOST OF THE FORECAST PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ
PREVIOUS DISCUSSION...CB
AVIATION...MCLANE
FIRE WEATHER...MCLANE
Hazardous weather outlook, Jan 30, 3:42 AM PST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
442 AM MST FRI JAN 30 2015
AZZ021>024-026>028-311200-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
442 AM MST FRI JAN 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
RAIN AND RAIN SHOWERS WILL PERSIST ALL DAY TODAY ACROSS SOUTHWEST AND
SOUTH CENTRAL ARIZONA...THEN START TO TAPER OFF SLIGHTLY TONIGHT.
LOCALLY MODERATE OR EVEN HEAVY RAIN IS POSSIBLE AT TIMES. THERE IS
ALSO A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...WHICH
WOULD LOCALLY ENHANCE RAINFALL TOTALS IN ADDITION TO GENERATING GUSTY
AND VARIABLE WINDS. MODERATE TO HEAVY RAINFALL...ESPECIALLY OVER
HIGHER TERRAIN AREAS TO THE NORTH AND EAST OF PHOENIX...MAY LEAD TO
URBAN AND SMALL STREAM FLOODING...AND CAUSE WASHES TO FLOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS SHOWERS...AS WELL AS ISOLATED AFTERNOON
THUNDERSTORMS...ARE EXPECTED DURING THE DAY ON SATURDAY. LOCALLY
MODERATE OR EVEN HEAVY RAIN IS POSSIBLE AT TIMES...WHICH COULD LEAD
TO CONTINUED URBAN AND SMALL STREAM FLOODING...ESPECIALLY OVER THE
HIGHER TERRAIN LOCATIONS IN SOUTH CENTRAL ARIZONA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Flood, Riverside
- When
- January 30, 9:00 AM PST to 12:00 PM PST
- Where
- Riverside County, 20.7 mi NE of Styx to 23.03 mi NE of Cox
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.074, -114.505
A vigorous Pacific low pressure system spread copious moisture northward and into far southeast California during the morning hours on January 30th. This resulted in widespread showers and isolated thunderstorms across eastern Riverside county. Rainfall was locally heavy at times and as a result, flooding occurred just west of the lower Colorado River valley, between Parker and Blythe. According to local law enforcement, at 0930PST flooding resulted in rock debris across Highway 95 and this forced the closure of the highway at Agnes Wilson Road, approximately 7 miles northwest of Poston. No accidents or injuries were reported due to the flooding.
Flood, Riverside
- When
- January 30, 9:30 AM PST to 12:00 PM PST
- Where
- Riverside County, 1.73 mi NNW of Blythe to 2.87 mi NE of Mesaville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.644, -114.607
A vigorous Pacific low pressure system spread copious amounts of moisture northward and into far southeast California during the morning hours on January 30th. This resulted in widespread showers and isolated thunderstorms, locally heavy at times. The heavy rain led to flooding along Highway 95 north of Blythe. According to local emergency managers, at 0930PST flooding led to the closure of Highway 95 at 2nd Avenue, located approximately 5 miles north of Blythe. No accidents or injuries were reported due to the flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Nevada, January 30, 20159 injured · $150,000 · 1 event
- Winter Weather in Vermont, January 30, 2015$145,000 · 16 events
- Strong Wind in New York, January 30 to 31, 2015$50,000 · 5 events
- Cold in New York, January 30 to 31, 201521 events
- Strong Wind in New Jersey, January 30 to 31, 2015$20,000 · 6 events
- Heavy Snow and Heavy Rain in New Mexico, January 30 to 31, 201515 events
- Heavy Snow in Maine, January 30 to 31, 201515 events
- Winter Storm in Maine, January 30 to 31, 201512 events
- Cold in Vermont, January 30 to 31, 20153 events
- Strong Wind in Maryland, January 30, 2015$5,000 · 3 events
- Heavy Snow in New Hampshire, January 30 to 31, 20152 events
- Cold in Massachusetts, January 30 to 31, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555446, 555438.